Virginia, 2009

Hail and Damaging Winds in Virginia, July 12, 2009

July 12, 2009 · NWS AKQ · 36 events in 9 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.1 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 12, 12:48 PM EST, 12 minutes earlier.

Area forecast discussion, Jul 12, 12:48 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
148 PM EDT SUN JUL 12 2009

.SYNOPSIS...
A COLD FRONT WILL SLOWLY CROSS THE AREA TODAY...BEFORE STALLING
ACROSS SOUTHSIDE VIRGINIA TONIGHT INTO MONDAY. THE FRONT WILL PUSH
SOUTH OF THE REGION BY TUESDAY...BEFORE RETURNING NORTH AS A WARM
FRONT BY MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LATEST WX ANALYSIS DEPICTS LOW PRESSURE OVER CENTRAL QUEBEC...WITH
THE ASSOCIATED COLD FRONT EXTENDING SOUTHWEST INTO CENTRAL NEW
YORK AND EASTERN OHIO. ALOFT...WHILE UPPER LOW REMAINS OVER HUDSON
BAY...A STRONG MID/UPPER RIDGE REMAINS ANCHORED OVER THE SOUTHERN
PLAINS/TEXAS. THE RESULT LEADING TO CONTINUED NW FLOW ALOFT.

CONTINUE TO FAVOR NAM/SREF BLEND OVER THE GFS FOR TODAY...AS GFS
CONTINUES TO BE CONTAMINATED BY CONVECTIVE FEEDBACK ISSUES. FRONT
LIKELY PUSHES INTO NORTHERN ZONES BEFORE DAWN...PUSHING INTO
CENTRAL VA ZONES AFTER SR THIS MORNING BEFORE STALLING ACROSS
SOUTHERN ZONES. WL LKLY SEE SOME CLEARING IN THE MID/LATE MORNING
INTO EARLY AFTERNOON BEHIND THE FRONT ACROSS NORTHERN/CENTRAL
ZONES. LOCAL WRF/NAM/SREF ALL SHOWING ISOLATED SHRAS FIRING ALONG
AND SOUTH OF THE STALLED BOUNDARY AS EARLY AS 18-19Z...SLOWLY RIDING
SE AND BECOMING MORE NUMEROUS AS THE AFTN PROGRESSES. MLCAPE
VALUES OF 15-2K J/KG (WITH LTL/NO CAPPING INVERSION)...0-6KM SHEAR
VALUES ON THE ORDER OF 30-40KT AND MIDLVL LAPSE RATES BETWEEN 4-6
DEG C/KM AGAIN ALL LOOK SUFFICIENT FOR STORM INITIATION...AND SOME
MULTI- CELL LINES WITH A FEW STRONG TO SEVERE TSTMS LOOK LIKE A
GOOD BET. HIGHEST CVG OF SHRAS LOOKS TO BE OVER THE PENINSULA AND
SOUTHSIDE VA...COINCIDENT WITH BEST LIFT/SHEAR VALUES. WL ORIENT
SCT T WORDING LATE THIS AFTN OVER SOUTHERN TWO-THIRDS OF THE
AREA...WITH ISO WORDING NORTH OF METRO RIC (AND DRY FOR NOW OVER
MORE STABLE MD ZONES. AGAIN SIDED CLOSE TO MET GUIDANCE FOR HIGHS
TODAY...WITH HIGH TEMPS MAINLY IN UPR 80S/NR 90.

FRONT VERY SLOWLY PUSHES TO SOUTHERN ZONES TONIGHT INTO ERY MON...AND
HV ALLOWED FOR SLGT SHRA CHC OVERNIGHT AS THIS HAPPENS. SUSPICIOUS
OF GFS QPF FORECAST OVER NORTHERN ZONES GIVEN AFOREMENTIONED
CONVECTIVE FEEDBACK ISSUES UPSTREAM...AND AM INCLINED TO AGAIN SIDE
WITH DRIER NAM/SREF SOLN HERE. STAYED CLOSER TO WARMER ENVELOPE OF
MOS GUIDANCE GIVEN SIGNIFICANT SKY CVR OVER SOUTHERN ZNS. WL LKLY
SEE A FEW STRAY LOWS IN THE UPR 50S ACROSS INTERIOR EASTERN
SHORE...BUT GENERALLY LOOKING FOR EARLY MORNING LOWS MONDAY IN
THE 60S NORTH...TO NR 70 SE.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
MODELS BOTH SHOW WEAK AREA OF LOW PRESSURE DEVELOPING ALONG THE
STALLED FRONT LATER MON. KEPT CWA DRY MONDAY MORNING WITH MODELS
SHOWING FRONT MAKING IT A BIT FARTHER SOUTH THAN PREVIOUSLY
ANTICIPATED. WL HOLD ON TO SLGT CHC TSTMS SOUTHERN HALF FOR THE
AFTN...AND ANTICIPATE POPS INCREASING QUICKLY MONDAY NIGHT INTO
ERY TUE AS SHORTWAVE ENERGY MOVES THROUGH. WL KEEP 20% POPS FAR
SRN VA/NC TUE AFTN. HIGHS BOTH DAYS AGAIN MAINLY IN MID/UPR 80S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
FAIRLY FLAT WRLY FLOW ALOFT WILL DEVELOP AT MID LVLS OVER THE LOWER
48 LEADING TO A SPLIT FLOW PATTERN TO DVLP OVER THE ERN US. CUT OFF
LOW NEAR THE HUDSON BAY WILL CONTINUE TO STALL OUT ALLOWING FOR A
FEW DISTURBANCES AND COOLER AIR TO ROTATE AROUND THIS LOW INTO THE
GRT LKS/NEW ENGLAND RGNS THROUGH THE PERIOD. A SHRTWV AND ASSCD COLD
FRONT PUSHING OUT OF THE PAC NW WILL MOVE EASTWARD AND MEET UP AND
MERGE INTO THE UPR LVL LOW WED/THU.

MEANWHILE...A SERIES OF FAST MOVING SHRTWVS WILL EJECT ESE ALONG A
STATIONARY BOUNDARY FROM THE NRN ROCKIES...TO THE TN VLY RGN AND THE
CAROLINAS LATE WK AND INTO THE WKND.

FOR THE MOST PART OF THE PERIOD OUR CWA WILL BE BETWEEN BOTH SYSTEMS
IN A WSTRLY FLOW ALOFT (COLD AIR NORTH/BEST RAIN CHCS FURTHER
SOUTH). GENERALLY THIS PATTERN WOULD LEAD TO FAIRLY LOW CHCS OF RAIN
AND ABV NRML TEMPS FOR OUR RGN. FOLLOWING CLOSE TO THE ECMWF PATTERN
WITH THE GFS TRYING TOO HARD TO BRING COOLER AIR FURTHER SOUTH THAN
CURRENTLY ANTICIPATED NEXT WKND. IF AFOREMENTIONED SHRTWVS CAN GIVE
THE STATIONARY FRONT A BIT OF A NORTHWARD PUSH...WE COULD SEE THE
CHCS FOR RAIN IMPROVE OVER THE RGN NEXT WKND (ESP OVER SRN THIRD).
CURRENTLY HAVE LOW CHC/SLGHT POPS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
TAFS A BIT MORE TRICKY LATE THIS AFTN AND EARLY EVENING AS SHWRS
AND TSTMS TRIGGER ALONG A SLOW MOVING FRONTAL BNDRY. HV DECIDED TO
BEST DEPICT THIS IN THE TAFS BY USING A 3-4 HR TEMPO GROUP...FROM
ROUGHLY 19-23 Z FOR NRN TERMINALS...AND FROM 20-24Z FOR SRN ONES.
(WITH KECG POSSIBLY BEING AFFECTED A LITTLE LATER IN THE EVENING.)
GENERALLY KEPT ALL TERMINALS AT MFVR IN THESE TEMPO
GROUPS...THOUGH IT IS POSSIBLE FOR LOWER CATEGORIES IN ANY OF THE HEAVIER
SHWRS.

OTHER THAN THE POSSIBLE CONVECTION THIS AFTN/EARLY EVENING...
GENLY/PREVAILING VFR CONDS NEXT SVRL DAYS. THIS WKNG FNTL BNDRY
WILL SLIDE ACRS THE RGN LTR THIS EVENING...AND THEN REMAIN JUST
SOUTH OF THE FORECAST AREA THRU TUE...BEFORE RETURNING NWRD AS A
WARM FRONT BY MIDWEEK.

&&

.MARINE...
SCA OV NRN COASTAL WATERS HAS BEEN DROPPED AS WINDS AND SEAS HAVE
DIMINISHED. WINDS HAVE BECOME WESTERLY BEHIND A WEAK SURFACE
TROUGH BUT WILL BECOME VARIABLE MOSTLY S LATE TODAY OV SE
PORTIONS. COLD FRONT WILL PUSH S OF THE AREA OVERNIGHT TONIGHT.

WK SFC HI PRES MVS OVR THE WTRS TNGT THROUGH MIDWEEK...RESULTING IN
VARYING WND DRCTN...AND AVG SPDS AOB 10 KT. SSW WNDS BY WED AFTN
INTO THU AHD OF NEXT CDFNT...W/ SPDS GRDLY INCRSG (BUT AT THIS
TIME...XPCTD TO RMN BLO SCA MOST PLCS).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...MAM
LONG TERM...CCW
AVIATION...SMF
MARINE...ALB/LSA
Hazardous weather outlook, Jul 12, 7:52 AM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
852 AM EDT SUN JUL 12 2009

ANZ630-650-652-MDZ021>025-VAZ048-049-061>064-069-072>078-085-099-
131300-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-POWHATAN-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-MIDDLESEX-ACCOMACK-
852 AM EDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS...THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL
HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ631>633-654-656-658-NCZ012>017-030>032-102-VAZ060-065>068-070-071-
079>084-086>098-100-131300-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-
HENRICO-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
852 AM EDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS...CURRITUCK SOUND...COASTAL
NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE
NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS
EVENING. SOME OF THE STORMS MAY PRODUCE STRONG WINDS...SMALL
HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HURLEY

In the hours before

Special weather statement, Jul 12, 11:45 AM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1245 PM EDT SUN JUL 12 2009

VAZ064-072>077-121745-
CAROLINE VA-ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-NORTHUMBERLAND
VA-RICHMOND VA-WESTMORELAND VA-
1245 PM EDT SUN JUL 12 2009

...CLUSTERS OF THUNDERSTORMS WERE DEVELOPING ACROSS PORTIONS OF
CENTRAL VIRGINIA...

AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF DEVELOPING THUNDERSTORMS...WITH THE LEADING EDGE EXTENDING
FROM 15 MILES NORTHEAST OF BOWLING GREEN TO 15 MILES NORTHEAST OF
MINERAL. MOVEMENT WAS SOUTHEAST AROUND 30 MPH. THESE THUNDERSTORMS
WILL BE NEAR BOWLING GREEN AROUND 110 PM EDT...MILFORD AROUND 115 PM
EDT...MONTROSS AROUND 125 PM EDT...CHAMPLAIN AROUND 135 PM EDT...
AND WARSAW AROUND 145 PM EDT.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

EXPECT WIND GUSTS TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL WITH THESE STORMS. PONDING OF
WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS
ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS
REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HURLEY
Special weather statement, Jul 12, 12:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
148 PM EDT SUN JUL 12 2009

VAZ074>077-121845-
ESSEX VA-NORTHUMBERLAND VA-RICHMOND VA-WESTMORELAND VA-
148 PM EDT SUN JUL 12 2009

...STRONG THUNDERSTORM MOVING INTO THE NORTHERN NECK...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
INTENSIFYING THUNDERSTORM NEAR THE TOWN OF CHAMPLAIN...MOVING
SOUTHEAST AT 25 MPH. AT THE CURRENT PACE...THIS STORM WILL REACH
SINGERLY AT 155 PM EDT...NEWLAND AT 200 PM EDT...NAYLORS BEACH AT
210 PM EDT...ETHEL AT 215 PM EDT...WARSAW AT 220 PM EDT...AND LYELLS
AT 225 PM EDT.

WIND GUSTS TO 45 MPH...BRIEF HEAVY DOWNPOURS...SMALL HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS
STORM. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HURLEY

The radar

The Norfolk radar (KAKQ), 105 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 13 hail. Local standard time, as filed.

Thunderstorm Wind, Essex

When
July 12, 1:00 PM EST
Where
Essex County, Tappahannock Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.920, -76.870

Trees were downed across multiple roads by straight line winds. One house had major damage due to tree falling on it. Several homes received minor wind damage.

Thunderstorm Wind, Richmond

When
July 12, 1:15 PM EST
Where
Richmond County, 2.34 mi NNE of Wellford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.910, -76.750

Numerous trees and power lines were downed along the Rappahannock River.

Thunderstorm Wind, Richmond

When
July 12, 1:20 PM EST
Where
Richmond County, 0.69 mi S of Tidewater
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.840, -76.700

Numerous trees were downed or snapped, and power lines were downed. In addition, two barns were completely flattened.

Thunderstorm Wind, Richmond

When
July 12, 1:30 PM EST
Where
Richmond County, 1.78 mi WNW of Farnham
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.890, -76.630

Numerous utility poles and power lines were downed. Utility truck was thrown into the air, and a garage was damaged.

Thunderstorm Wind, Lancaster

When
July 12, 1:35 PM EST
Where
Lancaster County, 1.76 mi NE of Morattico
Measured
52 kt (60 mph) estimated gust
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
37.800, -76.610

Several trees were downed across roads and on houses.

Hail, Lancaster

When
July 12, 1:35 PM EST
Where
Lancaster County, 1.76 mi NE of Morattico
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.800, -76.610

Quarter size hail was reported.

Thunderstorm Wind, Lancaster

When
July 12, 1:40 PM EST
Where
Lancaster County, 0.69 mi S of Nuttsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.770, -76.530

Pine trees were downed.

Thunderstorm Wind, Lancaster

When
July 12, 1:40 PM EST
Where
Lancaster County, 1.38 mi S of Merry Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
37.700, -76.520

Numerous large trees and power lines were downed. Trees were downed on several houses. Tomato cannery collapsed.

Thunderstorm Wind, Lancaster

When
July 12, 1:40 PM EST
Where
Lancaster County, Merry Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.720, -76.520

Numerous trees and power lines were downed. Route 354 was closed.

Thunderstorm Wind, Lancaster

When
July 12, 1:50 PM EST
Where
Lancaster County, 2.34 mi NNE of Millenbeck
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.700, -76.480

State trooper reported trees down along Route 17.

Thunderstorm Wind, Lancaster

When
July 12, 1:50 PM EST
Where
Lancaster County, 1.49 mi NNE of Weems
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.670, -76.440

Trees were downed with lots of debris. Also, there was damage to cars and some structures.

Thunderstorm Wind, Lancaster

When
July 12, 1:51 PM EST
Where
Lancaster County, 2.07 mi N of Weems
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.680, -76.450

Several trees were downed.

Thunderstorm Wind, Lancaster

When
July 12, 1:58 PM EST
Where
Lancaster County, 1.09 mi W of Regina
Measured
52 kt (60 mph) estimated gust
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
37.780, -76.440

Several large trees and power lines were downed. Several trees fell through houses.

Thunderstorm Wind, Suffolk (C)

When
July 12, 3:53 PM EST
Where
Suffolk (C) County, 0.55 mi W of Kings Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.780, -76.630

Trees were downed and blocking roads.

Hail, Gloucester

When
July 12, 3:58 PM EST
Where
Gloucester County, 0.69 mi S of Roanes
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.340, -76.520

Penny size hail was reported.

Hail, Suffolk (C)

When
July 12, 4:00 PM EST
Where
Suffolk (C) County, 0.89 mi SE of Myrtle
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.760, -76.670

Quarter size hail was reported.

Thunderstorm Wind, Suffolk (C)

When
July 12, 4:00 PM EST
Where
Suffolk (C) County, 0.55 mi E of Wiles Corner
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.780, -76.570

Wind gusts between 60 and 65 miles per hour were estimated near the Hillpoint area.

Thunderstorm Wind, Suffolk (C)

When
July 12, 4:00 PM EST
Where
Suffolk (C) County, 0.55 mi E of Wiles Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.780, -76.570

Numerous large tree limbs were downed near the Hillpoint area.

Hail, Suffolk (C)

When
July 12, 4:00 PM EST
Where
Suffolk (C) County, 0.55 mi E of Wiles Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.780, -76.570

Quarter size hail was reported near the Hillpoint area.

Thunderstorm Wind, Suffolk (C)

When
July 12, 4:02 PM EST
Where
Suffolk (C) County, 0.55 mi W of Wiles Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.780, -76.590

There were reports of at least 65 homes receiving minor damage to roofing, siding, and chimneys in the Berkshire Meadows Subdivision. Trees were also reported down and blocking roads in various locations.

Hail, Suffolk (C)

When
July 12, 4:05 PM EST
Where
Suffolk (C) County, 0.89 mi SW of Elephant Fork
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.740, -76.590

Quarter size hail was reported.

Hail, Gloucester

When
July 12, 4:07 PM EST
Where
Gloucester County, 0.55 mi W of Naxera
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.330, -76.460

Golf ball size hail was reported in the Naxera section of the county along Warner Hall and Free School Roads.

Thunderstorm Wind, Gloucester

When
July 12, 4:14 PM EST
Where
Gloucester County, 2.15 mi SE of Gloucester Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.380, -76.500

Several large tree limbs were downed.

Hail, Chesapeake (C)

When
July 12, 4:15 PM EST
Where
Chesapeake (C) County, 1.11 mi W of Bowers Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.780, -76.420

Quarter size hail was reported.

Thunderstorm Wind, Portsmouth (C)

When
July 12, 4:20 PM EST
Where
Portsmouth (C) County, 1.49 mi SSW of Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.800, -76.340

Trees were downed at Bide-A-Wee Golf Course.

Thunderstorm Wind, Portsmouth (C)

When
July 12, 4:32 PM EST
Where
Portsmouth (C) County, 0.69 mi S of Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.810, -76.330

Numerous large tree limbs and power lines were downed.

Thunderstorm Wind, Lunenburg

When
July 12, 4:45 PM EST
Where
Lunenburg County, Pleasant Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.000, -78.370

Trees were downed.

Hail, Henrico

When
July 12, 7:30 PM EST
Where
Henrico County, 0.88 mi SW of Quioccasin
Measured
0.88 in hail
Reported by
Public
Coordinates
37.590, -77.590

Nickel size hail was reported.

Hail, Henrico

When
July 12, 7:31 PM EST
Where
Henrico County, 2.76 mi N of Short Pump
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.690, -77.620

Nickel size hail was reported in the Wyndham area.

Hail, Henrico

When
July 12, 7:34 PM EST
Where
Henrico County, 1.29 mi WSW of Quioccasin
Measured
1 in hail
Reported by
Public
Coordinates
37.590, -77.600

Quarter size hail was reported on Branchview Road.

Hail, Henrico

When
July 12, 7:35 PM EST
Where
Henrico County, 0.55 mi E of Beverly Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.600, -77.560

Quarter size hail was reported at Regency mall.

Hail, Henrico

When
July 12, 7:35 PM EST
Where
Henrico County, 0.69 mi S of Beverly Hills
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.590, -77.570

Half dollar size hail was reported at Parham Road and Patterson Avenue.

Hail, Henrico

When
July 12, 7:40 PM EST
Where
Henrico County, 0.88 mi SE of Beverly Hills
Measured
1 in hail
Reported by
Public
Coordinates
37.590, -77.560

Quarter size hail was reported on Rivermont Drive.

Thunderstorm Wind, Henrico

When
July 12, 7:45 PM EST
Where
Henrico County, 2.97 mi SSW of Short Pump
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.610, -77.640

Large tree was downed near the intersection of Lauderdale Road and Cambridge Drive.

Thunderstorm Wind, Henrico

When
July 12, 7:45 PM EST
Where
Henrico County, 1.29 mi ESE of Beverly Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.590, -77.550

Large tree was downed near the intersection of Patterson Avenue and Forest Avenue.

Thunderstorm Wind, Henrico

When
July 12, 7:45 PM EST
Where
Henrico County, 0.55 mi E of Beverly Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.600, -77.560

Large tree was downed on Rolando Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190737, 190763, 190764, 190765, 190731, 190732, 190733, 190735, 190767, 190760, 190768, 190761, 190769, 190771, 190738, 190774, 190775, 190776, 190778, 190779, 190780, 190759, 190739, 190781, 190785, 190782, 190783, 190741, 190742, 190736, 190743, 190747, 190748, 190750, 190751, 190755.